A drug overdose is a scary and often life-threatening situation. An overdose can happen to anyone, whether you’re a first-time user or someone suffering from a prolonged substance use disorder. Overdose deaths are now the leading cause of death among Americans under 50 years old. It is a medical emergency, and drug overdose symptoms require professional help as soon as possible for the best chance of recovery.
If you or a loved one is suffering from a substance use disorder and are at risk of overdosing, help is available. Gateway Foundation offers educational resources as a first step to understanding drug addiction and beginning the road to recovery. With individualized plans for Residential Treatment, Outpatient programs, and aftercare, you can find a program that suits your needs and reduces the risk of overdose.
How Does an Overdose Happen?
A drug overdose occurs when an individual uses a drug in greater amounts than are prescribed or recommended. It can also occur when a drug is taken in a way in which it’s not intended (for example, snorting or injecting), or if it’s combined with another substance. Some overdoses are intentional and are the result of an individual attempting to commit suicide. Accidental overdoses happen when an individual takes more of a medication than prescribed, takes a combination of medications or ingests large amounts of an illegal drug to try to get a more intense high.
Certain factors can increase an individual’s risk of overdosing such as:
- Resuming drug use after a period of abstinence
- Having a significant drug dependency
- Discontinuing a substance use treatment program
- Using multiple substances at once
- Taking large amounts at once and/or increasing the amount taken over time
Even if a person with a substance use disorder has previously tolerated a certain dose, a period of abstinence lowers the body’s tolerance to a drug. This can lead to an overdose.
Drug Overdose Symptoms and Signs
Symptoms of drug overdose can vary depending on the type of drug that was taken and whether it was combined with another substance. For example, an opioid overdose will have different symptoms than an overdose on amphetamines.
In general, the signs or symptoms of drug overdose include:
- Shallow or cessation of breathing
- Snoring or gurgling sounds, indicating a blocked airway
- Blue lips or hands
- Struggling to stay awake or unresponsiveness
- Loss of motor ability in arms and legs
- Hallucinations, paranoia, confusion or disorientation
- Severe chest pains
- Severe headache
- Extreme agitation
- Seizures, convulsions or tremors
Someone does not need to exhibit all these symptoms to be experiencing an overdose—just a few can be a sign that they are in distress and need medical attention.
What to Do in the Event of an Overdose
If you witness a drug overdose, call 911 and stay with the individual until help arrives. Check for a heart rate and breathing. If the individual is unconscious, turn them on their side in case they vomit. Do not allow them to eat or drink anything. If you know what substance a person used and when he or she took the last dose, tell the medical responders so they can administer appropriate treatment.
How to Treat a Drug Overdose
Drug overdose treatments depend on what drug an individual took. If the individual ingested the drug, for instance, medical professionals could pump their stomach.
Naloxone, widely known under the trade name of Narcan, can be used to reverse the effects of a heroin or fentanyl overdose. The Food and Drug Administration has approved Naloxone to counteract life-threatening drug overdose symptoms. However, its effects are temporary, and individuals still need professional medical attention even if with successful administration.
After an overdose is successfully treated, individuals often need Residential or Outpatient Treatment to manage the effects of drug withdrawal symptoms and to gain the tools to live a drug-free life. Gateway Foundation offers tailored programs, counseling, and post-treatment recovery support to help manage the long-term physical and emotional effects of a substance use disorder.
Get Help at Gateway Foundation
You or someone you love might have been lucky enough to survive drug overdose symptoms. However, it could point to a bigger issue. Gateway Foundation offers an array of individualized addiction treatment programs to help individuals stop using and start living a more productive life. Call us today at 877.505.4673.